Lake Huron, 2024

Marine Thunderstorm Wind in Lake Huron, July 15, 2024

July 15, 2024 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through southern Lake Huron produced a wind gust just over 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through southern Lake Huron produced a wind gust just over 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 15, 5:10 AM EST, 32 minutes earlier. Its key messages:

  • * An active period of thunderstorms occurs this morning and again Monday night into Tuesday morning as another thunderstorm complex tracks into the Great Lakes from Wisconsin. * Isolated damaging wind gusts, large hail, and localized flooding are possible with any thunderstorms this morning and Monday night. Storm motion is west to east at 40 mph for both events. * A break in thunderstorm activity this afternoon allows temperatures to rise toward highs near 90 with maximum heat index in the mid 90s. * A slow moving cold front keeps showers and thunderstorms in the forecast for Tuesday, especially as potential for strong to severe thunderstorms and flooding rainfall linger Tuesday morning. * There is a chance of showers Wednesday in a much more benign pattern. * High pressure brings cooler and less humid weather into the region for the late week period.
Area forecast discussion, Jul 15, 5:10 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
610 AM EDT Mon Jul 15 2024

.KEY MESSAGES...

* An active period of thunderstorms occurs this morning and again
  Monday night into Tuesday morning as another thunderstorm complex
  tracks into the Great Lakes from Wisconsin.

* Isolated damaging wind gusts, large hail, and localized flooding
  are possible with any thunderstorms this morning and Monday night.
  Storm motion is west to east at 40 mph for both events.

* A break in thunderstorm activity this afternoon allows
  temperatures to rise toward highs near 90 with maximum heat index
  in the mid 90s.

* A slow moving cold front keeps showers and thunderstorms in the
  forecast for Tuesday, especially as potential for strong to severe
  thunderstorms and flooding rainfall linger Tuesday morning.

* There is a chance of showers Wednesday in a much more benign
  pattern.

* High pressure brings cooler and less humid weather into the region
  for the late week period.

&&

.AVIATION...

TAFs starting off with variability due to a MCV (mesoscale
convective vortex) passing over SE MI early this morning. Most of
the thunderstorms have pushed off to the NE into the Thumb but there
is a stalled band north and west of MBS which may drift toward that
site. We'll keep a tempo for showers for the first couple hours to
account for the additional activity upstream but lightning should be
hard to come by with these showers. Precipitation should end this
morning with dry conditions the rest of the afternoon but CIG
variability may linger a bit longer. Attention turns toward the next
possible MCS which will develop over southern WI later this evening
and then track across lower MI. This will likely bring a round of
thunderstorms to the area sometime between midnight and 6am so have
put in a tempo to account for this system. Winds will continue to be
primarily out of the southwest and around 10 knots today.

For DTW/D21 Convection...Current MCV will exit to the east through
the morning with likely no more than some showers for a couple
hours. Attention turns toward tonight when the next MCS attempts to
roll through southern MI. Currently thunderstorms look to be
possible in a 07-10Z window tonight but adjustments are possible
once we see where/when it initializes. Strong winds will be the
primary threat with this system.

DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms early this morning. Medium for tonight.

* Medium for ceilings aob 5,000 feet mid/late morning and afternoon.

&&

.PREV DISCUSSION...
Issued at 343 AM EDT Mon Jul 15 2024

DISCUSSION...

Storms ongoing across Lower MI are on the lead flank of a mature MCV
reinforced by the convective system that originated in southern WI
last evening. That MCS is now tracking along the larger scale
instability gradient into northern IN after grazing SW Lower MI. The
parent MCV over Lower MI is enhancing backed flow out ahead of the
center in support of a pseudo elevated warm front and the resulting
eastward extension of storms. The enhanced wind profile is also
shown to beef up effective bulk shear into the 30-40kt range in
hourly mesoanalysis while MUCAPE holds in the 1000-2000 J/kg range.
DCAPE of 1000-1500 J/kg combined with sub 1000 J/kg surface based
CAPE are used in this case as a sign there is at least some wind
gust access to the surface vs a stronger inversion for any storms
with greater organization. Elevated instability is also adequate for
hail approaching 1 inch while the leading banded structure makes
flooding an increasing component of hazards (see Hydrology section)
until the parent MCV exits into Ontario by noon.

Subsidence trailing in the wake of the morning MCV bolsters
predictability on a dry forecast for this afternoon. Early exit of
the system allows a cloud decrease and temperature recovery post
morning rain cooled boundary layer conditions. Afternoon high
temperatures make a run toward 90 combined with Td around 70 for max
heat index in the mid to upper 90s, below Heat Advisory threshold
but still oppressive for a few hours late this afternoon.

The hot and humid air in place sets the stage for the next
convective system on schedule for tonight. Consensus of 00Z hi-res
and regional model solutions point to another post midnight event
for SE MI. Surface based storms are projected to initiate along a
stronger cold front moving into the upper Midwest this afternoon
which then grow upscale again into a mature MCS across Lower MI
tonight. Damaging wind is the primary hazard for severe intensity
storms in SE MI, however heavy rainfall and flooding show increasing
potential. The cold front follows closely behind the convective
system Monday night but stalls overhead Tuesday morning as larger
scale mid level height falls occur over the northern Plains and
upper Midwest. A combination of storm outflow and the larger scale
cold front could become the focus for new storm development on the
heels of the MCS as an extension of nocturnal/low level jet forcing
through Tuesday morning.

The cold front finally exits into Ontario and Ohio by Tuesday night
followed by a chance of showers as the mid level trough swings
through the Great Lakes Tuesday night and Wednesday. It is a much
more benign setup compared to recent days as cooler and less humid
air fuel standard intensity showers with low end rainfall amounts. A
broad area of surface high pressure follows with a high
predictability pattern of dry weather for the late week period.

MARINE...

An unsettled pattern is in-place to start the workweek with storms
inbound from a MCS that originated over the Upper Mississippi Valley
last evening. Locally higher winds/waves and some hail are possible
this morning before the convective activity dissipates/departs into
southern Ontario. The afternoon hours look to be rather quiet and
quasi-stable before a secondary wave combines with an influx of low-
level moisture which helps sustain another organized line of
nocturnal storms. Once again, hazardous marine conditions will be
driven by the evolution and intensity of storms as they cross the
local waterways. A cold front slides into the region Tuesday with
some low-end potential for surface convergence and convective
redevelopment before the front clears through and brings about an
airmass change. Dry and cool air driven by strong ridging over the
Upper Midwest then offer more favorable boating conditions. A
longwave trough over Canada descends on the region Wednesday with
modest NNW flow and a few showers followed by thermal troughing
Thursday.

HYDROLOGY...

An active pattern of thunderstorms this morning and again Monday
night and Tuesday morning present a risk for flooding across SE
Michigan. Numerous thunderstorms this morning are capable of brief 1
inch per hour rainfall rate. Totals in the 1 to 2 inch range are
possible with locally higher amounts where multiple storms track
over the same location. A break in activity is anticipated this
afternoon and evening until another round of thunderstorms moves in
late Monday night into Tuesday morning. This system will be capable
of similar rainfall rates and totals added on to what occurs this
morning. Roads, urban locations, and other flood prone areas will be
most vulnerable to this heavy rainfall along with rivers that are
already elevated from heavy rainfall last week. Stay updated on the
latest forecasts as new information helps identify specific areas of
flooding concern around southeast Michigan.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....DRK
DISCUSSION...BT
MARINE.......KGK
HYDROLOGY....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 15, 4:23 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
523 AM EDT Mon Jul 15 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
523 AM EDT Mon Jul 15 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe thunderstorms this morning and
again late tonight. Damaging wind gusts to 60 mph, large hail to
around 1 inch, and flooding rainfall are all possible especially
late tonight through Tuesday morning. Storm motion will be west to
east at 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a Marginal Risk of severe thunderstorms Tuesday morning and
mainly south of I-96. There is also a risk of flooding rainfall from
the Detroit metro area to the Ohio border.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
523 AM EDT Mon Jul 15 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe thunderstorms this morning and
again late tonight mainly south of Alabaster. Damaging wind gusts to
50 knots and large hail to around 1 inch are possible especially
late tonight through Tuesday morning. Storm motion will be west to
east at 35 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a Marginal Risk of severe thunderstorms Tuesday morning and
mainly south of Lake St Clair.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Jul 15, 2:25 AM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
325 AM EDT Mon Jul 15 2024

MIZ053-060-061-068-150830-
Shiawassee MI-Livingston MI-Genesee MI-Saginaw MI-
325 AM EDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL IMPACT
SAGINAW...SHIAWASSEE...LIVINGSTON AND GENESEE COUNTIES...

At 323 AM EDT, Doppler radar indicated a cluster of strong
thunderstorms along a line extending from near Ithaca to near DeWitt
to near Mason. Movement was east at 30 mph.

HAZARD... Heavy rainfall, wind gusts around 30 mph, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT... Heavy rainfall is capable of ponding of water on roads and
         in prone areas. Gusty winds could blow around unsecured
         objects.

Strong thunderstorms will be near...
  Laingsburg around 335 AM EDT.
  Perry around 340 AM EDT.
  Fowlerville, Morrice, and Marion Springs around 345 AM EDT.
  Owosso around 350 AM EDT.
  Corunna, Oakley, and Henderson around 355 AM EDT.
  Howell, Chesaning, St. Charles, and Bancroft around 400 AM EDT.
  Durand, Cohoctah, and Oak Grove around 405 AM EDT.
  Brighton and Byron around 410 AM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Plainfield, Rankin, Fenmore, Buena Vista Township,
Gera, Conway Township, and Pinckney State Recreation Area.

This includes the following highways...
 I-75 between mile markers 106 and 152.
 I-475 between mile markers 1 and 16.
 I-675 between mile markers 1 and 7.
 I-96 between mile markers 125 and 151.
 I-69 between mile markers 98 and 148.
 US-23 between mile markers 53 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4347 8437 4348 8417 4357 8417 4357 8405
      4352 8405 4349 8382 4348 8382 4348 8370
      4322 8370 4322 8346 4288 8345 4287 8369
      4243 8367 4242 8414 4277 8416 4278 8437
TIME...MOT...LOC 0720Z 271DEG 27KT 4331 8467 4288 8456 4255 8440

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BT
Special weather statement, Jul 15, 3:30 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
430 AM EDT Mon Jul 15 2024

MIZ053>055-060>063-068>070-150930-
Shiawassee MI-Livingston MI-Genesee MI-Tuscola MI-Sanilac MI-
Lapeer MI-Macomb MI-Saginaw MI-Oakland MI-St. Clair MI-
430 AM EDT Mon Jul 15 2024

...STRONG THUNDERSTORMS AND HEAVY RAINFALL ACROSS THE AREA EARLY
THIS MORNING...

At 427 AM EDT, Doppler radar indicated strong thunderstorms along
and west of a line extending from near St. Charles to Ortonville to
near St. Clair Shores. Movement was east at 30 mph.

HAZARD...Heavy rainfall, wind gusts near 40 mph, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall is capable of ponding of water on roads and
         in prone areas. Gusty winds could blow around unsecured
         objects.

Strong thunderstorms will be near...
  Flint, St. Clair Shores, Mount Clemens, Davison, Oxford, Clio,
  Birch Run, Sterling Heights, Burton, and Rochester around 435 AM
  EDT.
  Romeo around 440 AM EDT.
  Lapeer and Bridgeport around 445 AM EDT.
  New Baltimore, Frankenmuth, Dryden, and Otisville around 450 AM
  EDT.
  Almont, Columbiaville, and Harsens Island around 455 AM EDT.
  Algonac, Armada, and Otter Lake around 500 AM EDT.
  Richmond, Imlay City, and Millington around 505 AM EDT.
  Lum around 510 AM EDT.

Other locations impacted by these storms include Anchorville,
Franklin, Carrollton, Rankin, Commerce, Conway Township, Auburn
Hills, Fort Gratiot, Pleasant Ridge, and Fargo.

This includes the following highways...
 I-75 between mile markers 60 and 156.
 I-475 between mile markers 1 and 16.
 I-675 between mile markers 1 and 7.
 I-94 between mile markers 228 and 273.
 I-96 between mile markers 125 and 167.
 I-696 between mile markers 1 and 19, and between mile markers 27 and
28.
 I-69 between mile markers 98 and 199.
 M-10 between mile markers 13 and 18.
 M-39 between mile markers 16 and 24.
 M-53 between mile markers 16 and 24.
 M-59 between mile markers 38 and 49.
 US-23 between mile markers 53 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4302 8235 4292 8246 4261 8252 4261 8253
      4250 8270 4254 8281 4243 8284 4257 8309
      4245 8308 4242 8414 4277 8416 4278 8437
      4347 8437 4348 8417 4357 8416 4352 8405
      4350 8381 4348 8382 4348 8311
TIME...MOT...LOC 0827Z 262DEG 27KT 4327 8407 4288 8344 4249 8284

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Jul 15, 4:25 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
525 AM EDT Mon Jul 15 2024

MIZ049-054-055-062-063-151015-
Huron MI-Tuscola MI-Sanilac MI-Lapeer MI-St. Clair MI-
525 AM EDT Mon Jul 15 2024

...STRONG THUNDERSTORMS AND HEAVY RAINFALL ACROSS THUMB REGION EARLY
THIS MORNING...

At 523 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Reese to Melvin to near Marine City.
Movement was east at 30 mph.

HAZARD...Heavy rainfall, wind gusts near 40 mph, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall is capable of ponding of water on roads and
         in prone areas. Gusty winds could blow around unsecured
         objects.

Strong thunderstorms will be near...
  Caro, Marlette, Marysville, Peck, Fairgrove, Kingston, Clifford,
  and Melvin around 525 AM EDT.
  Croswell and Lakeport around 535 AM EDT.
  Lexington around 540 AM EDT.
  Sandusky and Applegate around 550 AM EDT.
  Cass City and Carsonville around 600 AM EDT.

Other locations impacted by these storms include Goodland Township,
Colling, White Rock, Rapson, Amador, Ellington, Juhl, Silverwood, New
Greenleaf, and Port Crescent State Park.

This includes the following highways...
 I-94 between mile markers 254 and 273.
 I-69 between mile markers 149 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4261 8255 4261 8252 4252 8268 4267 8262
      4290 8274 4288 8345 4322 8346 4322 8370
      4359 8370 4359 8369 4360 8368 4390 8333
      4388 8343 4392 8340 4407 8297 4383 8263
      4306 8242
TIME...MOT...LOC 0920Z 256DEG 29KT 4345 8362 4318 8283 4273 8242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BT

The radar

The Detroit radar (KDTX), 144 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
July 15, 5:42 AM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 0.26 mi SW of Harbor Beach
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
43.847, -82.643

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2024Every state in 2024This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199971.